Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 120, NWS Sioux Falls, SD

July 5, 2000Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2000, 6:06 AM CDT for Murray County, Minnesota. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 2000, 6:06 AM CDT (11:06 UTC)
Expired
Jul 5, 2000, 6:30 AM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Murray County, MN

The radar

The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:10 AM CDTThunderstorm Wind 52 ESlayton, MN
Jul 5, 6:35 AM CDTThunderstorm Wind 52 EDovray, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 051108
SVRFSD
MNC101-051130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 AM CDT WED JUL 5 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MURRAY COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 630 AM CDT

* AT 606 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF CURRIE...OR ABOUT 10 MILES
  NORTH OF SLAYTON...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SLAYTON AROUND 615 AM CDT 
  DOVRAY AND AVOCA AROUND 620 AM CDT

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:55 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 5, 2:55 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
255 AM CDT WED JUL 5 2000

WITH NONE OF THE 00Z MDLS SHOWING QPF FOR THE CURRENT TSTMS IN NERN
AND CNTRL SD...HOW MUCH STOCK DO YOU PUT IN THEM FOR THE REST OF THE
FCST? MDLS HAVE HAD A DIFFICULT TIME WITH THE CURRENT PATTERN THE
PAST FEW DAYS AND WL ONCE AGAIN NEED TO BROAD BRUSH POPS AFT THIS
MRNGS TSTMS DISSIPATE. LUCKILY MDLS ARE IN BETTER AGREEMENT THAN
PAST DAYS FOR THE FIRST 36 HRS WITH TIMING THE MAIN FCST CHALLENGE.
HAVE SIDED WITH THE DETAILS PROVIDED BY THE ETA...BUT LIKE THE
TIMING THE NGM/AVN PROVIDED WHICH ARE ABT 6 HRS SLOWER THAN THE ETA.

ALL 3 MDLS SHOW A MID-LVL VORT MAX MOVING FM THE NEB PANHANDLE
THROUGH SCNTRL SD INTO ERN SD. AM SOMEWHAT SUSPICICOUS OF THIS
FEATURE...BUT 06Z RUC CONTINUE THE TREND. WITH PLENTY OF
MOISTURE...INSTABILITY...AND BOUNDARIES FOR FOCUS...SCT TSTMS REMAIN
IN THE FCST FOR THIS AFTN INTO TNGT. MAIN FOCUS OF ACTIVITY SHOULD
HOLD FOR THIS EVE/TNGT...BUT COULD START EARLIER DURING THE AFTN IN
SCNTRL SD. ALL 3 MDLS SUGGEST MOST OF THE PCPN SHOULD BE CONFINED TO
FAR ERN CWA AND HAVE REMOVED POPS IN WRN/CNTRL CWA FOR THU.

FOR TEMPS...HI HUMIDITY HAS SEEMED TO KEEP AFTN TEMPS FM RISING AS
HIGH AS POTENTIAL WOULD SUGGEST. OVERALL WENT WITH A COMPROMISE OF
THE VARIOUS GUIDANCES...WITH A SLIGHT COOL BIAS THAT LEANS TOWARD THE
COOLER FWC.

.FSD...NONE
BR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:29 AM CDTSevere Thunderstorm WarningFSDCottonwood, Murray46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.